Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2015, 9:34 PM CDT for Andrews County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2015, 9:34 PM CDT (02:34 UTC)
- Expired
- Aug 21, 2015, 10:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544 WUUS54 KMAF 220234 SVRMAF TXC003-220330- /O.NEW.KMAF.SV.W.0239.150822T0234Z-150822T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 934 PM CDT FRI AUG 21 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ANDREWS COUNTY IN WESTERN TEXAS... * UNTIL 1030 PM CDT * AT 933 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF NADINE...OR 12 MILES SOUTHEAST OF HOBBS...MOVING SOUTHEAST AT 30 MPH. STRONG WINDS WERE ADVANCING WELL AHEAD OF THESE STORMS. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... ANDREWS...FRANKEL CITY...ANDREWS COUNTY AIRPORT AND FLOREY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294 TIME...MOT...LOC 0233Z 330DEG 25KT 3264 10296 HAIL...<.75IN WIND...60MPH $$ 05
2 follow-up statements
708 WWUS54 KMAF 220303 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1003 PM CDT FRI AUG 21 2015 TXC003-220330- /O.CON.KMAF.SV.W.0239.000000T0000Z-150822T0330Z/ ANDREWS TX- 1003 PM CDT FRI AUG 21 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR WESTERN ANDREWS COUNTY... AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF NADINE...OR 18 MILES SOUTHEAST OF HOBBS...MOVING SOUTHEAST AT 15 MPH. STRONG WINDS WERE BLOWING OUT IN ADVANCE OF THIS STORM INTO NORTHWEST ANDREWS COUNTY. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... ANDREWS...FRANKEL CITY...ANDREWS COUNTY AIRPORT AND FLOREY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294 TIME...MOT...LOC 0302Z 318DEG 13KT 3253 10293 HAIL...<.75IN WIND...60MPH $$ 05
306
WWUS54 KMAF 220333
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT FRI AUG 21 2015
TXC003-220343-
/O.EXP.KMAF.SV.W.0239.000000T0000Z-150822T0330Z/
ANDREWS TX-
1033 PM CDT FRI AUG 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANDREWS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE.
LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294
TIME...MOT...LOC 0331Z 330DEG 25KT 3253 10293
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:58 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 21, 8:58 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 858 PM CDT FRI AUG 21 2015 .UPDATE... Increasing chance of thunderstorms over the Permian Basin, particularly northwestern parts. && .DISCUSSION... By mid-evening, a complex of thunderstorms was pushing out of southeast New Mexico and the southern plains into the northern Permian Basin. Some of these storms have produced damaging wind gusts. Moderate instability and shear exist in advance of this system as it pushes southeast ahead of a weak shortwave. Aided by mid-evening low level jet, storms should be sustained through late evening and possibly beyond midnight. && .PREV DISCUSSION... /issued 548 PM CDT FRI AUG 21 2015/ DISCUSSION... The latest Aviation Discussion is included below. AVIATION... Will carry VFR conditions at all area terminals, for the most part. Thunderstorms will be possible overnight, but probabilities are not very high for any given location. For now, will include TSRA at KFST, and update accordingly at the rest of the terminals. Gusty winds of 30 to 40kt will be possible with any storms. PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/ Current satellite shows cumulus forming in the Davis Mountains but the radar shows there is little vertical development at this time. Continued surface heating will cause isolated to widely scattered TS to form later this afternoon and evening with perhaps some isolated storms developing along a weak surface trough in southeastern New Mexico. Models are showing a convective complex rolling south out of the panhandle and south plains tonight which may affect the northern Permian Basin before dissipating, therefore have the highest PoPs tonight from the Davis Mountains north into southeast New Mexico and east towards Snyder with lower Pops to the south and east. An upper ridge will begin to reassert itself tomorrow with highs near 100 for most locations. Fortunately we are beginning to get into that time of year when amplifying ridges to our west dislodge cooler air from the north and send a cold front our way and that will happen Sunday into Monday with cooler temperatures expected as well as an increase in rain chances, especially along the frontal boundary. Then, in a manner often seen during the past month, the upper ridge will drift slight east ending rain chances by the middle of next week and sending highs back above normal for the latter half of the forecast period. Hennig && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 99 75 94 / 30 10 10 20 CARLSBAD NM 72 101 72 89 / 30 20 30 40 DRYDEN TX 74 101 75 96 / 10 10 10 10 FORT STOCKTON TX 74 100 74 95 / 10 20 20 20 GUADALUPE PASS TX 69 92 69 83 / 30 20 30 40 HOBBS NM 70 98 71 88 / 30 20 30 40 MARFA TX 65 90 64 87 / 30 30 30 30 MIDLAND INTL AIRPORT TX 74 100 74 96 / 30 10 10 20 ODESSA TX 74 100 75 95 / 20 10 20 20 WINK TX 75 103 76 98 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05
Hazardous weather outlook, Aug 21, 2:58 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT FRI AUG 21 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO. THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THIS ACTIVITY. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 4:47 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015
TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...
AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295
67Special weather statement, Aug 21, 7:42 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 742 PM CDT FRI AUG 21 2015 TXZ081-220145- BIG BEND AREA- 742 PM CDT FRI AUG 21 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREWSTER COUNTY... AT 741 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF MARATHON...MOVING SOUTHWEST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BIG BEND AREA COUNTY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2996 10337 3016 10333 3015 10319 2996 10305 TIME...MOT...LOC 0041Z 025DEG 6KT 3010 10324 67
Local storm report, Aug 21, 7:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 SW TATUM 33.23N 103.34W
08/21/2015 M61 MPH LEA NM MESONET
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:42 PM CDT | Special Weather Statement | MAF | Brewster | 63 min |
| Aug 21, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| Aug 22, 4:12 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| Aug 22, 4:39 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 22, 4:43 PM CDT | Special Weather Statement | MAF | Jeff Davis | 62 min |
| Aug 22, 4:45 PM CDT | Special Weather Statement | MAF | Brewster | 60 min |
| Aug 22, 6:21 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.